Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 28, NWS Wilmington, NC

August 23, 2019New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 23, 2019, 5:01 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Aug 23, 2019, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2019, 5:01 AM EDT (09:01 UTC)
In effect from
Aug 23, 2019, 12:00 PM EDT
Expired
Aug 23, 2019, 8:00 PM EDT
In force
8 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1822 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WHUS42 KILM 230901
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
501 AM EDT Fri Aug 23 2019

NCZ106-108-SCZ054-056-231715-
/O.NEW.KILM.BH.S.0028.190823T1600Z-190824T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
501 AM EDT Fri Aug 23 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from noon EDT today through
this evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From noon EDT today through this evening.

* SURF ZONE IMPACTS...Strong south to north longshore current at
  east facing beaches due to elevated south winds around 15 kts,
  especially this afternoon and evening.Longshore currents can 
  sweep swimmers and surfers into rip currents, piers, jetties, 
  and other hazardous areas. Often, if the longshore current is 
  strong enough, it will sweep swimmers off their feet, making it 
  difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

7
2 follow-up statements
475 
WHUS42 KILM 231938
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
338 PM EDT Fri Aug 23 2019


NCZ106-108-SCZ054-056-240000-
/O.CON.KILM.BH.S.0028.000000T0000Z-190824T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
338 PM EDT Fri Aug 23 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Until 8 PM EDT this evening.

* SURF ZONE IMPACTS...Strong south to north longshore current at
  east facing beaches due to elevated south winds around 15 kts,
  especially this afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
229 
WHUS42 KILM 232359
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
759 PM EDT Fri Aug 23 2019



NCZ106-108-SCZ054-056-240100-
/O.EXP.KILM.BH.S.0028.000000T0000Z-190824T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
759 PM EDT Fri Aug 23 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

As front approaches the area and stalls tomorrow, winds will be 
much weaker and have therefore ended the hazard for strong south 
to north longshore current.

$$

19

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 23, 3:57 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 23, 3:57 AM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
357 AM EDT Fri Aug 23 2019

.SYNOPSIS...
Scattered thunderstorms will become more numerous this weekend
as a front stalls in the area. The front will linger offshore
early next week. A tropical low may track north up through the
offshore waters of the Southeast coast early next week, lifting
off to the northeast through mid week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Today overall looks similar to yesterday with mainly scattered and
fairly typical summertime shower/tstm activity this afternoon with
deep layered ridging just offshore. Our northern counties are in a
marginal risk for severe, though main forcing will be north of area
with approaching cold front so not expecting significant issues.
Rain chances gradually ramp up from NW to SE this evening and into
early Sat as front pushes into the region. Still expecting good
coverage of showers/tstms on Sat as front at least briefly gets hung
up as it interacts with sea breeze circulation. Best coverage and
highest QPF amounts in the near term expected to be 18Z Sat to 00Z
Sun when the best combo of forcing and diurnal influence are
realized.

Temps will continue a little above normal today in prefrontal
environment (mostly low to mid 90s/upper 80s beaches), before coming
down considerably Saturday as N/NE winds develop behind front (esp.
away from immediate coast) in addition to widespread
cloudiness/precip anticipated. Expect low 80s north of a Florence to
Topsail line and mid 80s to the south.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Cold front should get hung up along the coast as low pressure
begins to track up from the south over the off shore waters Sat
night into Sunday. Lingering convection along and ahead of the
front should keep greatest QPF closer to the coast Sat evening.
High pressure will nose in from the north behind the front
leaving a northerly flow over much of the Carolinas by Sun. The
gradient should tighten as low tracks up from the south in the
offshore waters. There remains much uncertainty at this point in
regards to possible development of this tropical low. ECMWF,
GFS and NAM all show a sfc low tracking between 100 and 200
miles off the Southeast coast late Sun through Monday. The GFS
tends to be closest to the coast but weaker, while the ECMWF
tends to be a bit stronger but farther off shore. Track and
intensity of this low could obviously make a big difference in
the weather over the local area. For now, it looks like the best
convection and winds will remain well off shore with a more
stable air mass over inland areas where the high extends down over.
NHC has been forecasting a progressively greater chance of
formation with this low as it tracks offshore of the Southeast
coast early next week. Overall, it looks like deep layer
moisture with plenty of clouds and greater chc of pcp will exist
through Sunday, but some drier air could be drawn down from the
north on back end of the low, especially if it intensifies well
offshore to our east.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Low will lift off to the northeast through mid week allowing
for some drying, but looks like another front will make its way
into the Carolinas Tues into Wed. This front may stall out along
or near the coast as high pressure builds in behind it. This
may keep unsettled weather, especially along the coast through
mid to late week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Predominantly VFR conditions continue today. Any fog this
morning should be limited given continued SW winds. Expect
scattered cumulus clouds around 5kft with diurnal heating this
afternoon along with a chance of showers/tstms, especially
terminals away from the coast. Showers/tstms will be capable of
producing brief MVFR/IFR. Rain chances begin to increase late
tonight as cold front begins to move into region.

Extended...Unsettled weather with MVFR/IFR possible into
Saturday with frontal system in area. Front will likely move
just off the coast into Sunday but lingering moisture likely to
lead to additional restrictions. Also watching potential
tropical system moving NE just off the coast into early next
week. Confidence low on related specifics at this time.

&&

.MARINE...
One more day of fairly status-quo, moderate SW/SSW winds is on tap
as offshore high pressure dominates. Expect the typical surge in the
afternoon/early evening but should mostly be below 20kts. Seas will
be 2 to 3 ft in a mix of short period SSW windsea and climatological
8-10s SE swell. Winds will briefly trend more westerly and diminish
late tonight as front approaches, before becoming highly variable
through the day on Saturday as front slows down and we see local sea
breeze influence esp. near the coast. Either way velocities should
be at or below 10kt on Sat with seas around 2ft. Shower/tstm chances
ramp up into Sat though as front moves into region.

Light southerly winds Sat eve ahead of front dropping down from
the north will shift around to the N-NE as front moves into or
south of the waters by Sun. Forecast is highly dependent on
track and possible development of tropical low which is forecast
to move up through the offshore waters of the Southeast coast
late Sunday through Monday. The gradient should tighten enough
to produce a stiffer northerly flow and, in return, an increase
in seas. As it stands now, Seas 3 ft or less Sat night into
early Sun will increase as low makes its closest pass, possibly
within 150 miles of the Carolina coast, late Sun through
Monday. Wave models shows seas up over 4 ft Sun night into Mon,
but this forecast could change depending on low. NHC has been
forecasting a greater chc of development but much uncertainty
still exists. This low will lift off to the northeast Mon night
into Tues with an off shore flow developing. Seas will diminish
heading into mid week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...MCW
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MCW
MARINE...RGZ/MCW
Hazardous weather outlook, Aug 23, 4:18 AM EDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
418 AM EDT Fri Aug 23 2019

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-055-058-
059-240830-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
418 AM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized heavy rainfall is possible Saturday as a cold front stalls
near the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-240830-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
418 AM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized heavy rainfall is possible Saturday as a cold front stalls
near the coast. Potential for enhanced risk of rip currents at east-
facing area beaches Sunday through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-240830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
418 AM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Marine conditions may deteriorate late Sunday into early next week as
tropical low pressure moves NE through the offshore waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:51 PM EDTSpecial Weather StatementILMRobeson24 min
Aug 23, 5:18 PM EDTSpecial Weather StatementILMRobeson27 min
Aug 23, 5:21 PM EDTSpecial Weather StatementILMBladen24 min
Aug 23, 5:54 PM EDTSevere Thunderstorm WarningILMBladen21 min
Aug 23, 2:12 PM EDTSpecial Weather StatementILMFlorence18 min
Aug 23, 3:09 PM EDTSpecial Weather StatementILMHorry21 min
Aug 23, 3:47 PM EDTSpecial Weather StatementILMHorry13 min
Aug 23, 4:01 PM EDTSpecial Weather StatementILMFlorence29 min
Aug 23, 4:31 PM EDTSpecial Weather StatementILMWilliamsburg29 min
Aug 23, 4:36 PM EDTSevere Thunderstorm WarningILMWilliamsburg24 min
Aug 23, 5:07 PM EDTSpecial Weather StatementILMWilliamsburg23 min
Aug 23, 5:10 PM EDTSpecial Weather StatementILMMarlboro20 min

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.